Toxic lesions of the hand associated with chemotherapy

Alan E. Seyfer, Dominic A. Solimando

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

New agents used in cancer chemotherapy are continually appearing which, in turn, leads to newer patterns of toxicity. This report reviews experience with some upper extremity lesions associated with chemotherapy. Doxorubicin extravasation caused deep soft tissue necrosis that was successfully managed by aggressive excision and delayed coverage with a well-vascularized Clap. Bleomycin resulted in palmar swelling, erythema, and digital pulp necrosis, which healed secondarily. Intravenous nitrogen mustard caused an immediate, and alarming, perivenous hyperpigmentation that was painless but long lasting. Bacille Calmette-Guerin immunotherapy was followed by a large, localized skin slough that was indolent, painful, and healed secondarily. 5-Fluorouracil was associated with permanent, dark pigmentation of the hands along with slough of the digital pulps. The myelosuppression resulting from combination therapy may also predispose these patients to fulminant hand infections, which can be lethal.

Original languageEnglish (US)
Pages (from-to)39-42
Number of pages4
JournalJournal of Hand Surgery
Volume8
Issue number1
DOIs
StatePublished - Jan 1 1983
Externally publishedYes

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Fingerprint Dive into the research topics of 'Toxic lesions of the hand associated with chemotherapy'. Together they form a unique fingerprint.

Cite this